Aa
A
A
Close
Avatar universal
Oxycontin cessation and ear ringing.
I've been taking Oxycontin (80 mg.--3 times a day)  for 8 years. Slowly, over the years, the pain has gotten better so for the past 2 months I've been taking 1 pill a day.  I've noticed that when I reach the end of 24 hours, my ears begin ringing louder and louder. It feels as if my head might explode. Several hours after taking the pill, the loud ringing becomes quieter.
I asked my pain doctor about it and thought perhaps the ringing was a withdrawal symptom but he said he never heard of it. He didn't have any explanation or any advice for me. I read somewhere that long term use of Oxycontin can lead to deafness(?). I'm wondering what this could be and if anyone has experienced this before.
Cancel
9 Answers
Page 1 of 1
Avatar universal
yes. i took hydrocodone for 4 years and was slowly loosing my hearing. it got pretty bad and embarrassing having to say 'what' all the time. after i stopped taking i think most of my hearing has come back.
have to say, it was a little scarry.

it is hard to believe that the oxycontin is actually still working. after 8 years?????
i had a script for those once and by the second week i could not feel anything from the regular dose.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
222369 tn?1274478235
Loss of hearing and tinnitus are both side effects of pain pill abuse, but it's usually a result of the acetaminophen in them, not the opiates. You may want to consult with a specialist.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
401095 tn?1351395370
Have also heard of this...not super common but happens...more so when a person is in wds tho...most often it is not a long term side effct as far as stopping narcs and deafness that is permanenent
Perhaps having cut your dose in 1/3 u r in physical wd?  very possible....often it is time to look at where we r and whtether our life choices include long term narcotic use

keep posting
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
962875 tn?1314213636
Many people suffer from tinnitus, which can manifest as ringing, roaring, buzzing, or other annoying sounds in the head or ears.. ENTs sometimes prescribe a tranquilizer to lessen the "noise level," or at least how bothersome it is to the patient. Other people choose instead to simply mask the sounds by keeping a radio, TV, or stereo on, as it is more noticeable and troubling in a quiet environment.

Possibly you have had this all along, but the Oxycotin softened the symptom, or mellowed you out enogh that you didn't pay attention to it, but the one dose a day you are now taking doesn't last the whole 24 hours. It may also be that your blood pressure rises a bit as the sedation from the Oxycontin wears off. People with tinnitus often experience it as being louder, and even roaring, when their blood pressure is up or they are feeling rather anxious.

I don't KNOW that any of this applies to you, at least it's one possibility to consider.

By the way, it's great that your pain has improved, and also that you've made the decision to taper your use of Oxycontin. (I'll bet your pain doctor doesn't encounter a lot of patients like you.) Congratulations on this real success story!

Best wishes...

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
     I have the same problem with the ear ringing. I was a truckdriver and thats what I blame it on.Their is some meds for that I don't really think its from the pills Unless you are snorting them,Only saying that because of the Doctor you know what I mean.You always here of a specialist ears nose and throat.I am only thinking that I wish you the best and hopr you have good luck in the future
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I want to thank everyone for your input.  I'm going to give this information to my 'pain doctor'. You would think that a doctor who mainly prescribes pain meds would have heard of this at some point. He also should have talked to me about the effects of going from 3 pills a day to only 1- 80mg. pill a day. This was my choice. Since I have been on Oxy for so long and the pain has gotten better, this idiot doctor should be encouraging me start tapering off with a lower dosage rather than just rushing me along every month with the same scripts. There aren't many pain specialists around here but If he continues to be an *******, I'll need to change doctors. I should also see an ear doctor in case something else is going on.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Thanks for your comment. I had severe pain from an operation that left me with nerve damage.  Oxy was the only meds that helped me. I realize that 8 years is a long time to be on it, but it has continued to work.  It has taken this long for the nerves to begin to heal and the pain is not as severe. This is why I want to cut back and eventually stop taking it. Did you have ringing in your ears or did you just start losing your hearing? Glad to read that your hearing returned. Did your Dr. tell you that hearing loss is a result of long term narcotic use? Thanks for answering.  
Comment
Cancel
Comment
Avatar universal
I have a very similar story.I was prescribed oxycontin for lower back damage and the chronic pain.Over the years the dose had increased to 230mg per day to have the same effect.I have dropped down to 170mg per day.Six days ago i woke up with the ringing in my ears and it has not stopped.The ringing subsides a few hours after i take the meds but increases in loudness a few hours before my next dose..Can you please tell me how you got on as this is driving me bonkas?...Thank you..
Comment
Cancel
Avatar universal
I have a very similar story.I was prescribed oxycontin for lower back damage and the chronic pain.Over the years the dose had increased to 230mg per day to have the same effect.I have dropped down to 170mg per day.Six days ago i woke up with the ringing in my ears and it has not stopped.The ringing subsides a few hours after i take the meds but increases in loudness a few hours before my next dose..Can you please tell me how you got on as this is driving me bonkas?...Thank you..
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
1283286 tn?1312915566
I'm glad you brougtht this subject up as I have had a similar issue with not so much a ringing of the ears, but more like the sound that you hear in your head after running a weed eater or lawn tractor (any type of loud external source, ie: lets say standing next to a diesel generator for an extented period of time) without ear protection, then turning them off only to find this sound in your head that would normally settle down after a few minutes.

This is something I began to notice about three years ago after being on the meds for awhile to which I have questioned two different doctors abou. Yet up to present day, I have not been able to get any difinitive answer as to a cause. It was intermediate at first, but for the past few months has reached basically a 24/7 statis.Early on, I wasn't so sure that it was associated with the opiates as during the course of being medicated over the past 3 years, I was away from medication for one 2-1/2, maybe 3 week spell yet it was still there coming and going which made me think there might be another cause. Possibly nicotine since I'm a smoker? I don't know. I have read about long term opiate use leading to some hearing loss, but never seen anything about what I'm experiencing.

At this point I'm not so sure it isn't the medication. I just don't know. Anyway, I do have something similar going on as to the symtoms you describe..
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Hi Richy....well I also got the ringing  it last around 8 weeks  mine sounded like a florescent light transformer going bad  it was a loud buzzing ....we have a florescent light in the kitchen and I remember asking my wife if she heard it and if the light sounded like it was going bad....I was detoxing off methadone at the time so it was only a minor symptom compared to how lousy I felt  but it did drive me crazy.....CVS pharmacy does cay some stuff to help with ringing in the ears you may want to give it a try  keep posting for support
>>>>>>>>>>>>>>>>>>>>>>gnarly>>>>>>>>>>>>>
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Addiction Answerers
4522800 tn?1459192030
Blank
Avatar universal
Blank
phoenix, AZ
406584 tn?1399591666
Blank
495284 tn?1333897642
Blank
City of Dominatrix, MN
3197167 tn?1348972206
Blank
Avatar universal
Blank
los angeles, CA